Thunderstorm Wind, Fall River
- When
- September 2, 4:58 PM MST
- Where
- Fall River County, 8 mi E of Smithwick
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.300, -103.061
A severe thunderstorm brought strong wind gusts to parts of southwestern South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm brought strong wind gusts to parts of southwestern South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 2, 1:00 PM MST, 3 hours 58 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 200 PM MDT SUN SEP 2 2007 .DISCUSSION...UPPER LEVEL RIDGE CONTINUES TO DOMINATE THE CENTRAL US. A SHORTWAVE PUSHING INTO WESTERN SOUTH DAKOTA IS CAUSING SOME ISOLATED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. EXPECT THE PRECIP TO CONTINUE THIS AFTERNOON AND INTO THIS EVENING AS THE WAVE MOVES THROUGH. DID NOT CHANGE PREVIOUS FORECAST VERY MUCH. CONTINUED HOT WEATHER IS ON TAP FOR THE FIRST PART OF THE WEEK AS THE UPPER LEVEL RIDGE REMAINS IN PLACE. EXPECT DRY WEATHER FOR MONDAY WITH TEMPERATURES APPROACHING RECORD HIGHS. THE MAIN CHANGES TO THE FORECAST ARE DUE TO THE GFS SLOWING DOWN THE TIMING OF THE UPPER LEVEL TROUGH MOVING THROUGH MID WEEK...SO DECREASED POPS FOR TUESDAY AFTERNOON AND EVENING. EXPECT ANOTHER HOT DAY ON TUESDAY AHEAD OF THAT SYSTEM. EXTENDED...UPPER TROF WILL APPROACH THE REGION ON WED AFT AND BRING CHC OF PCPN TO THE AREA WED NITE/THURSDAY ALONG WITH MUCH COOLER TEMPS BEHIND IT. GUIDANCE HAS GONE BACK AND FORTH ON INTENSITY OF TROF SO AMOUNT OF RAIN STILL IN QUESTION...BUT SHOULD SEE AT LEAST SOME WED NITE INTO THURSDAY. HAVE WARMED TEMPS UP CONSIDERABLY ON WED AS IT LOOKS DRY WITH PLENTY OF SUN AHEAD OF SYSTEM WITH COOLER TEMPS ON THURSDAY. LOOKS DRY WITH A WARMING TREND ON FRIDAY. GUIDANCE IS HINTING AT A RE-ENFORCING SHOT OF COLDER AIR FOR THE WEEKEND...BUT WL KEEP CURRENT FORECAST GOING FOR NOW AS IT IS STILL SIX DAYS OUT. && .AVIATION...THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS THE BLACK HILLS AREA. A FEW MORE STORMS ARE POSSIBLE ACROSS NW SD LATER TONIGHT. VFR CONDITIONS ARE EXPECTED...EXCEPT FOR MVFR VSBY IN THE HEAVIEST STORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 634 AM MDT SUN SEP 2 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-031300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 634 AM MDT (734 AM CDT) SUN SEP 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS NORTHEASTERN WYOMING...THE BLACK HILLS...AND NORTHWESTERN SOUTH DAKOTA LATE TODAY AND INTO TONIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED. THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY THIS AFTERNOON ACROSS MUCH OF THE WESTERN SOUTH DAKOTA PLAINS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES FOR THUNDERSTORMS ARE ANTICIPATED FROM LATE TUESDAY THROUGH THURSDAY AS AN UPPER LEVEL TROUGH SLOWLY CROSSES THE REGION. AT THIS TIME...SEVERE THUNDERSTORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The Rapid City radar (KUDX), 94 km away, was scanning. The volume nearest the first event began at 23:58 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47999, 48000.